Texas, 2017Tornadoes and Flash Flooding in Texas, December 19, 2017
December 19, 2017 · NWS SHV · 10 events in 5 counties and zones
A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and Northcentral Louisiana, resulting in moderate surface instability. Meanwhile, a surface low developed during the afternoon over North Texas along a weak cold front, associated with a strong upper level trough of low pressure that progressed east across Westcentral and North Texas during the afternoon and evening. Steep lapse rates aloft enhanced instability across the warm sector south of the warm front, with adequate shear present and strong upper level forcing ahead of the trough leading to the development of stronger, more surface based showers and thunderstorms. These storms became severe as they moved into Southern Cherokee County Texas, with an isolated tornado touching down just south of Rusk. Other reports of wind damage were received with these storms as they slowly marched east northeast across East Texas south of Interstate 20. Locally heavy rainfall also accompanied these showers and thunderstorms, which trained for a few hours over the same areas resulting in flash flooding across portions of Southern Cherokee, Gregg, and Southwest Panola Counties. These storms gradually weakened as they approached the Lower Toledo Bend Country during the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 19, 5:42 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 19, 5:42 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
542 PM CST Tue Dec 19 2017
.AVIATION...
Showers with embedded thunderstorms along with LIFR ceilings and
visibilies expected across area terminals overnight. Precipitation
to diminish by 20/15Z with MVFR ceilings and visibilities
continuing through 20/18Z. Conditions to improve to VFR after
20/18Z. Otherwise, south winds around 5 to 10 knots tonight to
become west on Wednesday. /05/
&&
.PREV DISCUSSION... /issued 424 PM CST Tue Dec 19 2017/
DISCUSSION...
A large area of strong isentropic ascent has spread over the
ArkLaTex region today ahead of a potent upper trough moving east
through the Texas Panhandle and north of a warm front that was
located just north of Interstate 20. Latest mesoanalysis indicates
a tight theta-e gradient along the warm front, and most of the
rain is occurring just north of this gradient. This trend should
persist through the night. There is pretty good agreement among
most of the models so far, and the HRRR has been handling this
system well. Therefore, it is expected that the warm front will
not move too much farther north, perhaps to the Arkansas/Louisiana
border, so I have kept the highest QPF amounts along and just
north of this position. Meanwhile, a surface low, with a weak cold
front trailing south, should develop this evening in North Texas
ahead of the approaching trough. As the entire system begins to
lift east and northeast this evening, an increase in convective
coverage and intensity is expected both along the warm front and
the cold front from Central Texas northeast into Central Arkansas.
The highest QPF amounts should be in Southern Arkansas where
another two to three inches of rain are possible. A couple of
severe thunderstorms cannot be ruled out tonight, but the overall
risk is low. Damaging winds and hail will be the primary threats.
A few showers will linger into Wednesday morning on the west side
of the departing trough, mainly east of a line from Hochatown OK
to Jena LA, but all precip will exit the area by noon.
Temperatures should warm nicely into the 70s in most locations
Wednesday and Thursday.
A long-wave upper trough over Hudson Bay and a strong upper ridge
extending north along the West Coast of the U.S. and into the
Arctic Ocean, will open the way for Arctic air to affect much of
the country during the extended periods of this forecast. The
first cold front is still expected to arrive Friday. Model
guidance is showing considerably better agreement and run-to-run
consistency today compared to previous days. A shortwave trough
rounding the base of the long-wave trough will help drive the
first front through the area. Showers and thunderstorms will once
again develop along this front. While the models are in good
agreement with the synoptic evolution, significant timing
differences still exist. The GFS is more progressive than the
ECMWF and clears all rain out of the area by Saturday morning. The
ECMWF is about 6 hours slower. I began to trend rain chances back
slightly early Saturday morning, but maintained chance PoPs
through the daytime Saturday to account for the slower ECMWF and
to maintain consistency with previous forecast packages.
The bulk of the Arctic air will begin to arrive Saturday night and
into Sunday as a secondary cold front dives southward. The medium
range models continue to suggest some precip will develop and move
south across Kansas, Oklahoma, and Arkansas as the longwave
trough axis moves across the Central CONUS. However, the models
are also dissipating this precip just as it reaches Southeast
Oklahoma and Southern Arkansas late Sunday night/Monday morning.
Therefore, I have kept the forecast dry beyond Saturday evening.
No wintry precipitation is currently anticipated during the next 7
days.
An extended period of cold weather is expected heading into early
next week as the cold Arctic high pressure moves overhead.
Overnight low temperatures Sunday night and Monday night will
likely fall into the low to mid 20s areawide while daytime highs
struggle to warm into the mid to upper 40s.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 57 70 49 74 / 90 10 0 10
MLU 61 73 48 73 / 80 20 0 10
DEQ 52 66 45 71 / 100 20 0 0
TXK 55 67 49 72 / 100 10 0 0
ELD 56 67 46 72 / 100 20 0 10
TYR 54 69 49 74 / 90 0 0 10
GGG 54 70 48 74 / 90 10 0 10
LFK 56 72 49 73 / 70 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05/09
Hazardous weather outlook, Dec 19, 11:59 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1159 AM CST Tue Dec 19 2017
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1159 AM CST Tue Dec 19 2017
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Patchy dense fog will remain possible this afternoon. Showers and
thunderstorms will continues to spread northeast across the
region today. A few storms may become severe, with damaging winds
and hail the primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Showers and thunderstorms will return to the region Friday as a
strong cold front moves across the region. However, no hazardous
weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected due to the isolated
nature of any severe weather.
09
In the hours before
Special weather statement, Dec 19, 6:34 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
634 PM CST TUE DEC 19 2017
TXZ136-149-150-152-200115-
Smith TX-Cherokee TX-Nacogdoches TX-Rusk TX-
634 PM CST TUE DEC 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
RUSK...NORTHWESTERN NACOGDOCHES AND CHEROKEE COUNTIES UNTIL 715 PM
CST...
At 633 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Maydelle, or 15 miles southwest of Rusk, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nacogdoches, Jacksonville, Whitehouse, Rusk, Troup, Alto, Morrill,
Ponta, New Salem, Trawick, Mount Selman, Sacul, Mixon, Reese, Forest,
Douglass, Maydelle, New Summerfield, Cushing and Gallatin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3228 9514 3156 9451 3151 9486 3153 9487
3148 9510 3152 9510 3159 9517 3159 9527
3168 9529 3172 9534 3174 9533 3173 9537
3175 9536 3176 9540 3182 9540 3185 9544
3192 9542 3195 9545
TIME...MOT...LOC 0033Z 239DEG 48KT 3169 9538
05Event by event
5 flash flood, 2 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Cherokee
- When
- December 19, 6:53 PM CST to 7:06 PM CST
- Where
- Cherokee County, 2.99 mi SSE of Circle to 2.16 mi S of Rusk
- Rating
- EF2
- Path length
- 3.08 mi
- Path width
- 691 yd
- Property damage
- $120,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.744, -95.193
An EF-2 tornado with maximum estimated winds near 115 mph touched down along County Road 1857 southwest of Rusk, where it snapped numerous trees and bent a power pole about 45-50 degrees above the ground. One home on County Road 2210 had its roof ripped off. The tornado crossed County Road 2211 where it snapped the tops of several trees, before it tracked across an open field before crossing FM 23. Numerous trees were either snapped or uprooted along FM 23, with portions of a metal roof and shingles beneath it ripped off of a home and thrown into a open field behind the home. A nearby metal outbuilding was also lofted and destroyed. The tornado continued northeast across FM 752 an intensified where it snapped additional trees and broke/bent 5 concrete poles and cracked an additional 2 poles. The tornado lifted shortly thereafter just east of FM 752 south of the city of Rusk.
Tornado, Rusk
- When
- December 19, 7:31 PM CST to 7:37 PM CST
- Where
- Rusk County, 2.97 mi SSE of New Salem to 1.75 mi NNW of Glenfawn
- Rating
- EF2
- Path length
- 6.39 mi
- Path width
- 1,300 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.893, -94.944
An EF-2 tornado was maximum estimated winds near 115 mph touched down across a heavily wooded areas just south of FM 4251 northeast of Reklaw, where it snapped and uprooted numerous trees. This tornado destroyed a nearby cabin adjacent to a pond where it was lifted off its pier and beam foundation and moved it about 15 yards into a heavily wooded area. A fiberglass fishing boat was lofted and unable to be found. The tornado continued east across a heavily wooded area before crossing County Road 4234 where numerous trees were snapped and uprooted. This tornado lifted after crossing County Road 4232 southwest of the Laneville community.
Flash Flood, Gregg
- When
- December 19, 7:35 PM CST to 10:45 PM CST
- Where
- Gregg County, 0.9 mi WNW of Gladewater to 0.85 mi WNW of Gladewater
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.537, -94.943
The intersection of Highway 80 and Highway 271 in Gladewater was flooded.
Thunderstorm Wind, Rusk
- When
- December 19, 7:47 PM CST
- Where
- Rusk County, 2.88 mi NNE of Reklaw
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.865, -94.974
Multiple trees were uprooted and all lying to the northeast along White Oak Road in Reklaw. A nearby utility barn sustained severe damage.
Flash Flood, Cherokee
- When
- December 19, 8:00 PM CST to 10:45 PM CST
- Where
- Cherokee County, 0.09 mi E of Rusk to 0.1 mi E of Rusk
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.800, -95.148
The 2nd Grade Hall area at Rusk Elementary School was flooded, causing the school to be closed on December 20th, 2017. Report from the Rusk Citizen Facebook page.
Funnel Cloud, Rusk
- When
- December 19, 8:01 PM CST
- Where
- Rusk County, 0.59 mi SW of Minden
- Reported by
- Trained Spotter
- Coordinates
- 32.014, -94.708
A funnel cloud was spotted over the community of Minden.
Flash Flood, Cherokee
- When
- December 19, 8:06 PM CST to 10:45 PM CST
- Where
- Cherokee County, 2.21 mi NW of North Rusk to 1.07 mi N of Atoy
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.820, -95.199
Flooding was reported on Highway 69 near Rusk, as well as Highway 84 at County Road 1248. Street flooding was also reported in the city of Rusk.
Thunderstorm Wind, Nacogdoches
- When
- December 19, 8:11 PM CST
- Where
- Nacogdoches County, 1.37 mi NNE of Cushing
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.817, -94.838
A large tree was blown down across the road via dash cam video shown on the WeatherNation Twitter Page in the Cushing community.
Flash Flood, Rusk
- When
- December 19, 8:20 PM CST to 10:45 PM CST
- Where
- Rusk County, 2.47 mi NNE of Reklaw to 2.58 mi NNE of Reklaw
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.861, -94.978
High water covered Highway 84 near County Road 204.
Flash Flood, Panola
- When
- December 19, 10:38 PM CST to 10:45 PM CST
- Where
- Panola County, 1.02 mi W of Beckville to 1.46 mi NE of Beckville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.251, -94.468
Street flooding was reported in Beckville.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 19, 20171 death · 1 event
- Dense Fog in Kentucky, December 19 to 20, 201722 events
- High Wind in Nevada, December 19 to 20, 201799 kt wind · 14 events
- High Surf in Hawaii, December 19 to 21, 201712 events
- Winter Storm and Heavy Snow in Montana, December 19 to 20, 201710 events
- Dense Fog in Indiana, December 19 to 20, 20176 events
- Dense Fog in Missouri, December 19 to 20, 20175 events
- Heavy Snow and High Wind in Oregon, December 19 to 20, 201762 kt wind · 4 events
- Heavy Snow and High Wind in Washington, December 19 to 20, 201755 kt wind · 3 events
- High Wind in Oregon, December 19, 201771 kt wind · 3 events
- Marine High Wind in Lake Superior, December 19, 201753 kt wind · 3 events
- Dense Fog in Illinois, December 19 to 20, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726399, 726402, 725183, 726400, 725185, 726401, 725186, 725205, 725187, 725188.